Latest Comments by EmptytheBoat

EmptytheBoat 2,324 Views

Joined Nov 23, '01. Posts: 98 (6% Liked) Likes: 6

Sorted By Last Comment (Max 500)
  • 1
    cherokeesummer likes this.

    Dear cherokesummer,
    Please don't worry yourself at this time with possible mets,
    nothing to be done. From your origianal posting, it appears to
    me that your FIL is imminently dying, and your focus should
    be on keeping him comfortable. If this may be done best in an
    inpatient Hospice, that is the direction you should head.
    I, personally believe, that this may be done in the home setting,
    equally as well, so be it, that your husband and other family members
    are committed to his care. A foley catheter, as mentioned on another
    post, would appear to be most beneficial. Pain is manageable with
    the Fentenyl patch and liquid morphine, restlessness may be managed with
    ATC Ativan/Xanax, Ativan readily available in liquid form. Oxygen would
    be beneficial with no bad side effects. Appetite not an issue, forcing
    food/fluid at this stage may be more problematic, refer you to www.crossing
    thecreek.com for an excellent resource. At home, FIL is familiar with
    surroundings, and loved ones more readily available, and nothing, nothing
    will take away the memories and satisfaction of being there to ease
    the transition from this life into the next. Take Care and God Speed!

  • 0

    Dear cherokeesummer,
    Excellent suggestions from ktwlpn, you may also try a tray
    of cat litter under the bed, cat litter will absorb some odors.
    I would also address the source, possible UTI and/or yeast
    infection which may be pallatively treated with oral antibiotics/
    Diflucan. Best wishes!

  • 0

    Dear NurseCherlove,
    Thanks for your input, you had some excellent thoughts.
    Bowel obstruction may have been a factor especially with
    one of the two patients, she had rapid growing tumor(s)
    in the peritoneal/abdominal areas. I've considered the drug
    issues, both patients were on the Fentenyl transderm patch,
    one was being given morphine concentrate frequently, the
    other was not. Also, as you inquired, I can't be sure if there
    was mets to the brain, in either case. You're correct, we
    get several patients in Hospice that have the primary cancer,
    some mets to other organs confirmed, but the oncologist has
    stopped testing before getting CT of head, even when mets to the
    brain may be suspected. But, then again, I've had several Hospice
    patients with brain cancer or where mets to the brain has been
    disgnosed that did not have the projectile vomiting just prior to
    death. Thanks again for your input.

  • 0

    Thank you leslie, I was hoping for your input.
    Best guess with my two patients would be
    metabolic imbalance, both patients had extensive,
    rapid growing tumors throughout their bodies
    (sarcoma and melanoma). I'm glad to hear this is
    rare, I've experienced the two cases in my 3 years
    of Hospice, but they came within a few months of
    each other, and I felt helpless. Thanks again leslie,
    and thanks to your medical director. Our medical
    director is a GP and new to Hospice. I will discuss
    with him at our next IDT. Take Care!

  • 0

    My experience with assisted living is not good, and unless you are willing/able
    to provide continuous care, it is unlikely that symptoms will be managed as
    the patient's disease progresses. The ALF's I've been involved with require the family to be available to administer prn medications, and only provide
    assistance with ADL's on a scheduled basis. I just experienced
    a Hospice patient being removed from an ALF because the
    family was upset that the ALF was unable to provide the
    care they had assured the family they could provide, and then, refused to
    reimburse the family's prepayment because the family did not give 30 day notice. Patient went home with 24 hour sitters and died peacefully and
    comfortably with very attentive sitters, for approximately the same amount
    of per diem the family was paying the ALF. In this area, the number of ALF
    Hospice patients is on the rise because Trinity Hospice now owns Sunrise
    Assisted Living Facilities.

  • 0

    No warning on impending vomiting, both patients semi to fully comatose, non-responsive to verbal stimuli at the time. Neither had brain mets, both had
    extensive tumors, thus my assumption of the body purging itself of toxins.
    Do any of you instruct the families that projectile vomiting may be one of
    the symptoms with impending death? Thanks for your replies.

  • 0

    Hi All,

    I've had two cases within the last few months, pt. w/projectile
    vomiting just prior to death, both cancer patients. I've
    explained this to the families as the body's method of expelling
    the buildup of toxins from the cancer.
    In both cases, the episodes of projectile vomiting caused much
    family consternation and anguish, tainting the otherwise smooth,
    peaceful transition into the next life; and leaving this Hospice
    nurse with a feeling of inadequacy and helplessness.
    I'm asking for your input. How do you explain the projectile vomiting
    to families? Is there anything you do to prepare patient or family for
    this possibility? Is there anything you do to try to prevent or do you
    think it may be prevented?
    Thank you for your time, I wish you all the best. God Speed!

  • 0

    Dear cherokeesummer,
    I'm glad the fever responded to Tylenol. There
    have been other threads here regarding elevated
    temps, some Hospice nurses treat the temps, others
    don't. Others here have addressed causes of increased
    temp, may I also add the possibility of infection, and,
    in your FIL case, may be caused by the cancer tumors,
    and is referred to as tumor fever. Take care, your FIL
    is blessed to have you caring for him!

  • 0

    Dear Atl John,
    Dying isn't always pretty, but it's challenging.
    You present as a very compassionate
    guy, and Hospice is all about compassion.
    Best wishes and God Speed!

  • 1
    calliesue likes this.

    Hello River,
    Here in Louisiana, LPN's are used as mc3 describes in Florida,
    LPN partnered with RN to manage a case load. I've mostly
    worked with a part-time LPN, or a shared LPN (with other RN
    case managers) and has worked very well. I've not worked with
    a LPN who did recerts, IDT reviews, or updated care plans, but
    would welcome. Some of the Hospices I've worked with have used
    LPN's on-call and has worked well. LPN's may pronounce death in
    Louisiana. Take care.

  • 0

    Don't wait until he gets worse, titrate medication until you get your
    patient comfortable; and let your total assessment determine his comfort
    level, use your education/experience.

  • 0

    In this situation, the pleural taps are pallative, and Hospice needs to
    step forward. Your mother needs to be supported throughout, but issues
    need to be addressed and resolved, denial/avoidance isn't an option.
    God Speed!

  • 0

    Why the rush to judgement? Drive-by Hospice? Where's
    is your coordinator/administrator? Is marketing dictating
    nursing care? What pallative care can you provide with
    this situation?

  • 0

    Spelling and literacy would be a start. Best wishes!

  • 0

    Duragesic came out with a 12 mcg patch, I understand they are
    expensive, relative to higher strengths, but gives another tool
    when titrating medications.


close